Maine, 2022

Damaging Winds in Maine, July 12, 2022

July 12, 2022 · NWS CAR · 4 events in 2 counties and zones

An upper level disturbance crossed the region during the afternoon and evening of the 12th in advance of an approaching cold front. Thunderstorms developed during the afternoon and persisted into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossed the region during the afternoon and evening of the 12th in advance of an approaching cold front. Thunderstorms developed during the afternoon and persisted into the evening. Some of the thunderstorms reached severe levels producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 12, 3:18 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 3:18 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
418 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front will approach tonight, cross the region Wednesday,
then exit Thursday. High pressure will build toward the region
Friday and Saturday. On Sunday, a front will approach from the
northwest.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
20z Convective Sitrep:
Thunderstorms and towering cumulus are noted on satellite
imagery across the North Woods with strong to severe
thunderstorms further west into southern Quebec and New
Hampshire. Mesoanalysis shows around 45 kts of effective bulk
shear across most of the area, with an area of around 1500 j/kg
of surface based CAPE building over the Central Highlands into
the North Woods ahead of the cold front. Thunderstorms will move
into this unstable and strongly sheared environment over the
next few hours, with potential for a few severe storms to
develop. A Severe Thunderstorm Watch has been issued in
coordination with SPC for Somerset and Piscataquis Counties.
Some of the severe threat may also exist across portions of
Aroostook and Penobscot Counties this evening. Conditions will
be monitored to see if expansion of the watch is needed.

Overview Discussion:
Showers and thunderstorms will quickly diminish in coverage
later this evening with loss of daytime heating. Isolated
showers may linger after midnight, particularly across northern
Maine where the cold front will be moving through along with a
500mb shortwave trough. Cloud cover and slow progress of the
front will not allow lows to fall much again with lows in the
upper 50s to low to mid 60s. The front will slowly progress
across Downeast Maine and become less defined as it moves over
the coastal waters on Wednesday. Enough low level instability
will exist for some isolated showers Wednesday afternoon, mainly
across central areas. However, a strong capping inversion
around 700mb should limit the potential for thunder. High
temperatures will range from the mid 70s across the north to low
to mid 80s for Bangor and Downeast Maine.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Wednesday night will be fairly quiet with most of the showers
moving off to the east. Early Thursday, the upper level trough
will shift eastward, bringing a stronger area of instability
aloft through on Thursday. This will trigger another round of
showers and thunderstorms Thursday afternoon and evening.
Although the atmospheric setup is less conducive than the
Tuesday round of storms, there are a few factors that bear
watching. An upper level jet will still be in place, leading to
35 to 40 knots of 0-6km bulk shear over the Central Highlands.
PW content will be on the downward trend, but still be over an
inch, adding to mid-level instability. Timing once again will be
key, as daytime heating will be needed to push CAPE values up
in the 1000+ range. It looks like this could happen Thursday
afternoon and evening, mainly from the Central Highlands
eastward to the Canadian border. Again, the limiting factor
would be lack of daytime heating due to residual cloud cover
from the showers beginning Thursday morning. This would reduce
both coverage and any potential for severe thunderstorms.

After the showers end Thursday evening, the upper level trough
will shift eastward and weak ridging will move in. Friday will
have improving conditions across the forecast area, although a
few showers will linger along the eastern border through mid-
day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

Looks like a quiet weather pattern heading into the weekend
with a more zonal flow aloft setting up across the area. A short
wave approaching from Quebec late Sunday could bring showers
Sunday night and Monday morning, mainly across the northern
tier. Drier weather returns for early next week. It also appears
that we will be in store for a warming trend heading into early
next week. This is supported by CPC's 8 to 14 day outlook which
is indicating the odds tilted toward above normal temperatures
heading into the latter half of July.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Predominantly VFR through Wednesday. Tempo MVFR/IFR
this evening with showers and scattered thunderstorms, mainly
from KBGR to KHUL northwest. Some of the storms may be strong to
severe with briefly stronger winds and hail. S wind gusts to 30
kts late this afternoon will become W at 5 to 15 kts tonight
through Wednesday. LLWS is possible at Downeast terminals this
evening.

SHORT TERM:

Weds night...VFR. Light N winds.

Thu and Thu night...MVFR in -SHRA. Possible TS across the central region. NW winds 10 to 15 knots.

Fri-Sat night...VFR. Light winds.

Sunday...VFR trending MVFR in -SHRA by afternoon. W to SW winds
10 to 20 kts.

&&

.MARINE...
NEAR TERM: Wind gusts around 25 kts will diminish after
midnight, but seas will remain elevated into early Wednesday
morning. A Small Craft Advisory continues through 6 AM. Winds
and seas diminish below SCA levels for the day Wednesday. Patchy
fog will reduce visibility at times tonight into Wednesday
morning.

SHORT TERM: Winds and waves will remain below SCA criteria
through the end of the period.

&&

.TIDES/COASTAL FLOODING...
Prolonged southwesterly to southerly flow will continue in the
Gulf of Maine through tomorrow morning. The combination of high
tide and wave run up will peak this evening, possibly causing
minor splashover along southern aspects of the coastline. Winds
are expected to diminish and become more northwesterly on
Wednesday, reducing wave runup for the evening tide cycle. This
will make splashover less of a concern, although tides will
remain high through the rest of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ050>052.

&&

Near Term...MStrauser
Short Term...LF
Long Term...LF
Aviation...MStrauser/LF
Marine...MStrauser/LF
Tides/Coastal Flooding...LF
Hazardous weather outlook, Jul 12, 2:29 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 PM EDT Tue Jul 12 2022

MEZ001-002-005-006-011-015-016-029-032-131930-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Coastal Hancock-Northern Washington-
329 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon into the evening, mostly
northwest of a line from Houlton, to Millinocket, to Dover-Foxcroft.
Some of the storms could be strong to possibly severe with strong
gusty winds, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-010-031-131930-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Southern Piscataquis-
329 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-131930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-030-131930-
Central Washington-Coastal Washington-
329 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 12, 2:52 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Caribou ME
352 PM EDT Tue Jul 12 2022

MEZ001-004-122030-
Northern Piscataquis ME-Northwest Aroostook ME-
352 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern
Piscataquis and western Aroostook Counties through 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Tamway, or 11 miles south of Clayton Lake, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Churchill Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Maine.

&&

LAT...LON 4635 6956 4651 6964 4682 6896 4649 6882
TIME...MOT...LOC 1952Z 250DEG 31KT 4645 6949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LaFlash

The radar

The Caribou radar (KCBW), 149 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 12, 5:24 PM EST
Where
Piscataquis County, 2.93 mi NNW of (3b1)greenville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
45.510, -69.570

Several large softwood trees were snapped in the Sandy Bay area of Moosehead Lake by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
July 12, 5:24 PM EST
Where
Piscataquis County, 2.93 mi NNW of (3b1)greenville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
45.510, -69.570

Two large pine trees were toppled on a camp by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 12, 6:23 PM EST
Where
Aroostook County, 0.84 mi SW of Cleveland
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.240, -68.280

A pontoon boat was flipped on Long Lake...with several docks also flipped or thrown. A fishing shack was destroyed...with shingles torn from several roofs. Several trees were uprooted or snapped around the lake. Wind gusts were estimated at up to 70 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 12, 7:09 PM EST
Where
Aroostook County, 1.89 mi W of Margison
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.920, -68.170

Around 2 dozen softwood trees were snapped at the base or uprooted...along with several hardwood trees. A small shed was destroyed...with shingles also torn from the roof of a house. Wind gusts were estimated at up to 70 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044830, 1044835, 1044843, 1044844.